Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Smooth interpolating curves of prescribed length and minimum curvature


Author: Joseph W. Jerome
Journal: Proc. Amer. Math. Soc. 51 (1975), 62-66
MSC: Primary 49A05; Secondary 41A05
DOI: https://doi.org/10.1090/S0002-9939-1975-0380551-4
MathSciNet review: 0380551
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that, among all smooth curves of length not exceeding a prescribed upper bound which interpolate a finite set of planar points, there is at least one which minimizes the curvature in the $ {L^2}$ sense. Thus, we show to be sufficient for the solution of the problem of minimum curvature a condition, viz., prescribed length, which has been known to be necessary for at least a decade. The proof extends immediately to curves in $ {{\mathbf{R}}^n},n > 2$.


References [Enhancements On Off] (What's this?)

  • [1] G. Birkhoff and C. R. de Boor, Piecewise polynomial interpolation and approximation, Approximation of Functions (Proc. Sympos. General Motors Res. Lab., 1964), Elsevier, Amsterdam, 1965, pp. 164-190. MR 32 #6646. MR 0189219 (32:6646)
  • [2] G. E. Forsythe and E. H. Lee, Variational study of nonlinear spline curves, SIAM Rev. 15 (1973), 120-133. MR 0331716 (48:10048)
  • [3] Joseph W. Jerome, Minimization problems and linear and nonlinear spline functions. I: Existence, SIAM J. Numer. Anal. 10 (1973), 808-819. MR 0410205 (53:13955)
  • [4] S. D. Fisher and J. W. Jerome, Stable and unstable elastica equilibrium and the problem of minimum curvature, J. Math. Anal. Appl. (to appear). MR 0403384 (53:7195)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 49A05, 41A05

Retrieve articles in all journals with MSC: 49A05, 41A05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0380551-4
Keywords: Minimum curvature, mean square curvature, interpolating, prescribed length, nonlinear open spline curve
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society